Alert archive / South Carolina / Tornado Warnings in 2024

Tornado Warning 6, NWS Columbia, SC

May 9, 2024Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this tornado warning at May 9, 2024, 2:43 AM EDT for Newberry County, Saluda County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2024, 2:43 AM EDT (06:43 UTC)
Expired
May 9, 2024, 3:15 AM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

269 
WFUS52 KCAE 090643
TORCAE
SCC071-081-090715-
/O.NEW.KCAE.TO.W.0006.240509T0643Z-240509T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
243 AM EDT Thu May 9 2024

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  Southwestern Newberry County in central South Carolina...
  North central Saluda County in central South Carolina...

* Until 315 AM EDT.

* At 242 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Cross Hill, or 14 miles west of Newberry, moving
  southeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Newberry and north central Saluda Counties, including
  the following locations... Belfast Wildlife Management Area and
  Silverstreet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3429 8190 3431 8188 3432 8184 3422 8161
      3412 8176 3426 8191
TIME...MOT...LOC 0642Z 302DEG 36KT 3429 8187 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAL
2 follow-up statements
413 
WWUS52 KCAE 090654
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
254 AM EDT Thu May 9 2024

SCC071-081-090715-
/O.CON.KCAE.TO.W.0006.000000T0000Z-240509T0715Z/
Newberry SC-Saluda SC-
254 AM EDT Thu May 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR
SOUTHWESTERN NEWBERRY AND NORTH CENTRAL SALUDA COUNTIES...

At 254 AM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Newberry College, or 7 miles
southwest of Newberry, moving southeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Silverstreet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3422 8181 3426 8177 3428 8174 3422 8161
      3412 8176 3420 8185
TIME...MOT...LOC 0654Z 301DEG 38KT 3422 8172 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
513 
WWUS52 KCAE 090709
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
309 AM EDT Thu May 9 2024

SCC071-081-090718-
/O.EXP.KCAE.TO.W.0006.000000T0000Z-240509T0715Z/
Newberry SC-Saluda SC-
309 AM EDT Thu May 9 2024

...THE TORNADO WARNING FOR SOUTHWESTERN NEWBERRY AND NORTH CENTRAL
SALUDA COUNTIES WILL EXPIRE AT 315 AM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect 
until 345 AM EDT.

LAT...LON 3422 8181 3426 8177 3428 8174 3422 8161
      3412 8176 3420 8185
TIME...MOT...LOC 0708Z 302DEG 36KT 3416 8161 

$$

CAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at May 9, 2:25 AM EDT, 18 minutes earlier.

Area forecast discussion, May 9, 2:25 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
225 AM EDT Thu May 9 2024

.SYNOPSIS...
Potential for strong to severe storms continues through Friday
morning. Drier conditions return for the weekend before the next
chance of precipitation arrives by midweek. Expect temperatures
to be near average for much of the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest radar imagery indicates a couple of thunderstorm
complexes to our west; one is currently the South Carolina
Upstate/northeastern Georgia approaching the CSRA and western
Midlands and the other complex is just entering Kentucky and
Tennessee. These complexes are expected to affect the forecast
area this morning.

The first complex should be entering the local forecast area by
around 3 am and continue eastward. This complex has had a
history of producing severe weather as it has trekked across the
southern states. There is some question; however, if this will
hold together long enough to continue the severe threat. SPC
mesoanalysis indicates there is 500-1000 J/kg of mixed layer
CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear
values are around 40 kts as well. The hindering factor of
reaching the instability is the nocturnal inversion. Despite the
inversion, if the cold pool with the main line remains strong
enough, severe threat continues through around daybreak, mainly
for the northern half of the forecast area. At this time, the
highest threat for severe weather is for the western portions of
the forecast area. Damaging wind will be the main threat, with
hail and tornadoes being a lesser threat.

The second complex is forecast to move through the region around
midday. There is higher confidence that this complex will make
it through our area as this one is more tied to an approaching
cold front as well as some daytime heating. Again, damaging
winds will be the main threat with any storms that move through
the region. SPC keeps an Enhanced Risk (3/5) of severe weather
for the lower CSRA and a Slight Risk (2/5) for the rest of the
forecast area. After this line passes, relatively quiet weather
follows for the rest of the afternoon into the overnight with a
slight chance of showers and storms returning late tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
One more potentially active convective day Friday ahead of the
advancing cold front. Guidance still seems to handle potential
MCS moving through south-central GA and into southern SC during
the morning hour and into the early afternoon. This may impact
the southern CSRA the most if it does develop as forecast and
moves through. Damaging winds would be the primary threat, with
hail also being possible. Additional thunderstorm development
possible late in the day over the northeastern Midlands as the
main upper trough axis swings through. By Friday night, the
drier air behind the front will finally be getting into the
area, ending the rain chances for the weekend. Saturday will be
dry and cooler behind the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Conditions look quite nice into Monday with high pressure across
the area. Rain chances do increase Monday night through
Wednesday ahead of a slow moving, closed mid/upper level low
progged to push into the eastern CONUS by the middle of next
week. Temperatures remain cooler through Tuesday, then warm back
up by the middle of the week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions expected through the early morning hours with
restrictions possible for the morning and early afternoon.

Mainly mid to high level clouds have moved over the region. A
cluster of showers and storms to the west are expected to move
through the northern portions of the area, mainly affecting CAE
and CUB. Thunderstorms may be observed at each of those
terminals around 10z or so, but confidence is low that the
activity will stay together to make it that far east. If it
does, expect the typical thunderstorm related restrictions.

A second cluster of showers and storms is expected to move
through from about 15z through 20z. Confidence is a bit higher
that thunderstorms will be nearby all TAF terminals during this
time frame, but the exact timing still needs to be worked out.
As confidence increases, will add appropriate tempo groups to
reflect such. After this cluster moves through, the remainder of
the TAF period is expected to remain dry and return to VFR.

Background winds are expected to become breezy from the west to
southwest from about 14z through 00z before diminishing.

EXTENDED AVIATION OUTLOOK...Another day of convection and
associated restrictions on Friday is possible. Drier weather
with no restrictions likely for this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 9, 12:48 AM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1248 AM EDT Thu May 9 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100500-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1248 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Tonight.

Isolated to scattered strong to severe thunderstorms will be
possible late tonight. Storms may produce damaging winds, hail, and
even a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Organized thunderstorms will be possible again Thursday into Friday.
Storms may produce damaging winds, large hail, and even a brief
tornado Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 8, 9:32 PM EDT, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
932 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     2 ENE Lancaster Co Apt  34.74N 80.83W
05/08/2024                   Lancaster          SC   Public

            Trees and limbs down on power lines on South
            Lake Drive.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEFairfield, Newberry, Saluda53 min
May 9, 3:12 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more48 min
May 9, 3:16 AM EDTTornado WarningCAEFairfield, Kershaw, Richland29 min
May 9, 3:49 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more56 min
May 9, 3:57 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more63 min
May 9, 4:24 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
May 9, 5:53 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
May 9, 9:07 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
May 9, 9:45 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda60 min
May 9, 10:30 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington39 min
May 9, 11:55 AM EDTSpecial Weather StatementCAEBamberg35 min
May 9, 12:16 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min

Nearby

Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.